Maine, 2007

Winter Weather in Maine, March 20, 2007

March 20, 2007 · NWS CAR · 7 events in 7 counties and zones

to northern Maine. Strong gusty winds developed across the region in the wake of the intensifying low.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
2
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAR wrote it up.

Low pressure intensified while tracking across Maine to the Maritime Provinces generally bringing 2 to 5 inches of snow...with locally higher totals...to northern Maine. Strong gusty winds developed across the region in the wake of the intensifying low. The combination of newly fallen snow and strong gusty winds produced localized whiteout conditions...with near zero visibilities at times. Wind gusts of 35 to 45 mph were common across the region through the afternoon and evening of the 20th. The combination of whiteout conditions and slippery roads contributed to a 15 car accident on Route 1 just south of Caribou during the early afternoon. The accident produced two non-life threatening injuries and closed the road for nearly an hour while vehicles were cleared. The localized whiteouts and slippery road conditions also contributed to other accidents across the region through the afternoon and evening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before the first event at Mar 20, 5:22 AM EST, 5 hours 8 minutes earlier.

Area forecast discussion, Mar 20, 5:22 AM EST, 5 hours 8 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE CARIBOU ME
622 AM EDT TUE MAR 20 2007

.SYNOPSIS...
LOW PRESSURE WILL TRACK JUST NORTH OF MAINE EARLY TODAY...DRAWING
A COLD FRONT ACROSS THE REGION. HIGH PRESSURE WILL BUILD ACROSS
THE REGION TONIGHT AND WEDNESDAY. A WARM FRONT WILL LIFT NORTHEAST
ACROSS THE REGION WEDNESDAY NIGHT FOLLOWED BY A SOUTHWEST FLOW OF
MILDER AIR FOR THURSDAY. A COLD FRONT WILL CROSS THE STATE THURSDAY
NIGHT FOLLOWED BY COOLER CONDITIONS FOR FRIDAY.

&&

.NEAR TERM /TODAY THROUGH TONIGHT/...
KCBW 88D INDICATED SNOW SHOWER ACTIVITY INCREASING ACROSS THE
FORECAST AREA AHEAD OF COLD FRONT APPROACHING FROM THE WEST.
EXPECT THE FRONT TO MOVE FROM WEST TO EAST ACROSS MUCH OF THE
FORECAST AREA BY MID TO LATE MORNING. AS THE FRONT AND THE MID
LEVEL TROUGH CROSSES THE REGION THIS MORNING HAVE INDICATED
WIDESPREAD SNOW SHOWERS ACROSS MUCH OF THE AREA THIS MORNING. WILL
MAINTAIN LIKELY POPS FOR SNOW SHOWERS ACROSS THE NORTH INTO THIS
AFTERNOON WITH THE UPPER LEVEL TROUGH STILL OVERHEAD AND BUFKIT
SOUNDINGS INDICATING RATHER STEEP LAPSE RATES. THESE FACTORS IN
CONJUNCTION WITH AFTERNOON HEATING SHOULD SUPPORT A CONTINUATION
OF SOME SNOW SHOWER ACTIVITY ACROSS THE NORTH INTO THIS AFTERNOON.
ACROSS DOWNEAST AREAS EXPECT DOWNSLOPE TO START TO DRY THINGS OUT
WITH ONLY SCT SNOW SHOWERS AND SKIES BECOMING P/C. NORTHWEST WINDS
SHOULD ALSO BECOME QUITE BRISK BEHIND THE FRONT. HAVE INDICATED
AREAS OF BLOWING SNOW AS WELL. ALSO CONSIDERING THE CAA BEHIND THE
FRONT DONT THINK WE WILL SEE THE NORMAL DIURNAL CURVE TODAY THUS
HAVE INDICATED FALLING TEMPS TODAY ESP ACROSS THE NORTH.

TONIGHT THE UPPER TROUGH WILL MOVE OFF TO THE EAST AS AN AREA OF
HIGH PRESSURE BUILDS ACROSS FROM THE WEST. INCREASING SUBSIDENCE
SHOULD RESULT IN SKIES BECOMING M/CLR ALL AREAS DURING THE
EVENING. HAVE UNDERCUT THE MOS NUMBERS FOR MINS TONIGHT.

&&

.SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...
HGH PRES XPCTD TO BE IN CONTROL FOR WED W/ THE HGH PROGGED TO
SHIFT S AND E OF THE STATE BY LATE IN THE DAY. WARM FRONT THEN
FCST TO LIFT NE ACROSS THE FA WED NGT. AS THIS OCCURS...SHOULD SEE
SOME INCRS IN CLDS W/ A SLGT CHC POPS FOR SOME LGT OVERRUNNING
SNOW OR SNOW SHOWERS SPCLY N AND NW W/ THIS FRONT. THIS FRONT
SHOULD LIFT NE OF THE FA ON THU FOLLOWED BY A MILDER SWRLY FLOW.
COLD FRONT PROGGED TO APPROACH FROM THE W LATE THU AND CROSS THE
FA THU NGT. WILL CONT TO CARRY LIKELY POPS FOR THE FAVORED UPSLOPE
AREAS OF WRN AND NRN MAINE FRO THU NGT W/ CHC POPS ELSEWHERE.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
COLD FRONT WILL CROSS THE STATE FRIDAY MORNING WITH SCATTERED
RAIN SHOWERS. IMPROVING CONDITIONS BY FRIDAY EVENING AS HIGH
PRESSURE BUILDS ACROSS NEW ENGLAND. THIS HIGH WILL DRIFT SOUTHEAST
OF THE STATE ON SATURDAY WITH MAINLY DRY WEATHER AND SEASONAL TEMPERATURES.
A WEAK AREA OF LOWER PRESSURE WILL TROUGH ACROSS QUEBEC AND NEW
BRUNSWICK CANADA BRINGING SNOW SHOWERS TO AREA EARLY SUNDAY
THROUGH THE END OF THE PERIOD.

&&

.AVIATION /07Z-06Z/...
EXPECT MFVR/IFR CONDITIONS AT MOST OF THE TAF SITES THIS MORNING
IN REDUCED VSBYS IN SNOWSHOWERS THIS MORNING. CONDITIONS SHOULD
IMPROVE TO VFR AT KBGR/KBHB LATE THIS MORNING. HOWEVER SNOW SHOWER
ACTIVITY IS LIKELY TO PERSIST ACROSS THE NRN TAF SITES INTO THIS
AFTN IN ON AND OFF SNOW SHOWERS.

&&

.MARINE...
NEAR TERM: WILL CONTINUE GALE WARNING INTO TONIGHT.

&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...NONE.
MARINE...GALE WARNING UNTIL MIDNIGHT EDT TONIGHT FOR ANZ050.

&&

NEAR TERM/MARINE...DUDA
SHORT TERM/MARINE...KHW
LONG TERM...NORTON
AVIATION...DUDA
Hazardous weather outlook, Mar 20, 5:37 AM EST, 4 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CARIBOU ME
637 AM EDT TUE MAR 20 2007

MEZ001>006-010-011-015>017-029>032-211045-
NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-NORTHERN SOMERSET-
NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK-
CENTRAL PISCATAQUIS-CENTRAL PENOBSCOT-SOUTHERN PENOBSCOT-
INTERIOR HANCOCK-CENTRAL WASHINGTON-COASTAL HANCOCK-
COASTAL WASHINGTON-SOUTHERN PISCATAQUIS-NORTHERN WASHINGTON-
637 AM EDT TUE MAR 20 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE...NORTH
CENTRAL MAINE...NORTHERN MAINE...SOUTHEAST MAINE AND WEST CENTRAL
MAINE.

.DAY ONE...TODAY AND TONIGHT

LOW PRESSURE TRACKING NORTH OF THE STATE EARLY TODAY WILL DRAG A COLD
FRONT ACROSS THE REGION. THIS COLD FRONT WILL BE ACCOMPANIED BY A
PERIOD OF SNOW EARLY TODAY...THEN BRISK WINDS FOLLOWING THE FRONT
WILL USHER IN MUCH COLDER AIR AS WELL AS CREATE AREAS OF BLOWING
AND DRIFTING SNOW...ESPECIALLY OVER EXPOSED AREAS. EXPECT SNOWFALL
ACCUMULATIONS OF 1 TO 3 INCHES WITH NORTHWEST WINDS INCREASING TO
20 TO 30 MPH WITH GUSTS TO NEAR 40 MPH. THE BRISK WINDS WILL
CONTINUE TONIGHT...CREATING RATHER LOW WIND CHILLS AS TEMPERATURES
WILL FALL A FEW DEGREES BELOW ZERO ACROSS THE FAR NORTHERN AND
WESTERN PARTS OF THE STATE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER REPORTS OF SNOWFALL TODAY ARE REQUESTED AND APPRECIATED.

ANZ050-211045-
COASTAL WATERS FROM EASTPORT ME TO STONINGTON ME OUT 25 NM-
637 AM EDT TUE MAR 20 2007

...GALE WARNING IN EFFECT UNTIL MIDNIGHT EDT TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

KHW

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 winter weather. Local standard time, as filed.

Winter Weather, Northwest Aroostook

When
March 20, 10:30 AM EST to 11:00 PM EST
Where
Northwest Aroostook forecast zone
Reported by
Law Enforcement
Coordinates
46.659, -68.599 (the zone’s center; the record gives no point)

Winter Weather, Northeast Aroostook

When
March 20, 10:30 AM EST to 11:00 PM EST
Where
Northeast Aroostook forecast zone
Injuries
2 direct, 0 indirect
Reported by
Law Enforcement
Coordinates
46.659, -68.599 (the zone’s center; the record gives no point)

A combination of localized whiteout conditions and slippery roads led to a 15 car accident on Route 1 just south of Caribou during the early afternoon. The accident produced 2 non-life threatening injuries and closed the road for nearly an hour. Other accidents were also reported across the region.

Winter Weather, Northern Somerset

When
March 20, 10:30 AM EST to 11:00 PM EST
Where
Northern Somerset forecast zone
Reported by
Newspaper
Coordinates
45.514, -69.959 (the zone’s center; the record gives no point)

Winter Weather, Northern Piscataquis

When
March 20, 10:30 AM EST to 11:00 PM EST
Where
Northern Piscataquis forecast zone
Reported by
Newspaper
Coordinates
45.837, -69.284 (the zone’s center; the record gives no point)

Winter Weather, Northern Penobscot

When
March 20, 10:30 AM EST to 11:00 PM EST
Where
Northern Penobscot forecast zone
Reported by
Newspaper
Coordinates
45.401, -68.649 (the zone’s center; the record gives no point)

Winter Weather, Southeast Aroostook

When
March 20, 10:30 AM EST to 11:00 PM EST
Where
Southeast Aroostook forecast zone
Reported by
Newspaper
Coordinates
46.659, -68.599 (the zone’s center; the record gives no point)

Winter Weather, Central Piscataquis

When
March 20, 10:30 AM EST to 11:00 PM EST
Where
Central Piscataquis forecast zone
Reported by
Newspaper
Coordinates
45.837, -69.284 (the zone’s center; the record gives no point)

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2007Every state in 2007This day in weather historyWarnings in Maine, March 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 16451, 16456, 16457, 16459, 16460, 16461, 16463.